Skip to main content

Thank you for visiting You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

  • Article
  • Published:

Mathematical Approach to the Prediction of Scientific Discovery


In the field of symbolic logic at least, fundamental discoveries seem to follow patterns, suggesting that future discoveries may in some sense be predictable.

This is a preview of subscription content, access via your institution

Access options

Buy this article

Prices may be subject to local taxes which are calculated during checkout

Similar content being viewed by others


  1. Harmon, G. thesis, Case Western Reserve (1969).

  2. Feller, W., An Introduction to Probability Theory and its Applications, 1, (John Wiley, New York, 1950).

    MATH  Google Scholar 

  3. Church, A., J. Symbolic Logic, 1, 121 (1936); 3, 178 (1938).

    Article  Google Scholar 

  4. Goffman, W., Nature, 212, 449 (1966).

    Article  ADS  CAS  Google Scholar 

Download references

Author information

Authors and Affiliations


Rights and permissions

Reprints and permissions

About this article

Cite this article

GOFFMAN, W., HARMON, G. Mathematical Approach to the Prediction of Scientific Discovery. Nature 229, 103–104 (1971).

Download citation

  • Received:

  • Issue Date:

  • DOI:

This article is cited by


By submitting a comment you agree to abide by our Terms and Community Guidelines. If you find something abusive or that does not comply with our terms or guidelines please flag it as inappropriate.


Quick links

Nature Briefing

Sign up for the Nature Briefing newsletter — what matters in science, free to your inbox daily.

Get the most important science stories of the day, free in your inbox. Sign up for Nature Briefing